Indiana, 2010

Damaging Wind and Lightning Strike in Indiana, August 11, 2010

August 11, 2010 · NWS IWX · 2 events in 2 counties and zones

A weak upper level system and moderate instability allowed for thunderstorms to develop. A lack of overall shear resulted in the storms producing isolated wind damage as cells collapsed or cold pools established.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak upper level system and moderate instability allowed for thunderstorms to develop. A lack of overall shear resulted in the storms producing isolated wind damage as cells collapsed or cold pools established.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 11, 5:40 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 11, 5:40 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
640 AM EDT WED AUG 11 2010

.AVIATION...
LOW LEVEL WAA AHEAD OF SHRTWV MOVG ACROSS IA WAS RESULTING IN SCT
SHRA/TSRA OVER NRN/CENTRAL IL/IN WHICH SHOULD LIFT NE ACROSS THE
AREA THIS MORNING. OTRWS LITTLE CHANGE TO PREVIOUS TAFS. SCT TSRA
EXPECTED TO DEVELOP AGAIN THIS AFTN/EVE AS SHRTWV APPROACHES THE
AREA AND AIRMASS DESTABILIZES. SOME VFR CLOUDS SHOULD LINGER
TONIGHT, BUT WITH MOIST LOW LEVELS AND LIGHT WINDS, BR EXPECTED TO
AGAIN LOWER VSBYS AT LEAST INTO THE MVFR RANGE.

&&

.PREV DISCUSSION... /ISSUED 444 AM EDT WED AUG 11 2010/

SHORT TERM...
UPR LEVEL RIDGE OVER THE OH VALLEY AND WRN GRTLKS WILL FLATTEN OUT
TODAY AS A SHRTWV OVER IA/MN MOVES OVER THE TOP. WK HEIGHT FALLS
ASSOCIATED WITH THE UPR TROF SHOULD PROVIDE RESULT IN INCREASED
INSTABILITY TODAY SO SCT TSTMS EXPECTED... MAINLY THIS AFTN AND THIS
EVE. WK LOW LEVEL WAA IN ADVANCE OF THE SHRTWV SHOULD RESULT IN
TEMPS AT LEAST AS WARM AS YDAY WITH HIGHS EXPECTED TO RANGE FROM
THE U80S NW TO L90S SE. NO SGFNT CHANGE IN LOW LEVEL MOISTURE
ANTICIPATED WITH DWPTS RANGING FROM THE L70S NORTH TO THE M70S
SOUTH THIS AFTN. THIS WILL RESULT IN HEAT INDEX READINGS PEAKING
IN THE 98-101 RANGE OVER ROUGHLY THE SOUTHERN 2/3 OF THE CWA,
THUS, ISSUED A HEAT ADVISORY FOR THIS AREA.

UPR TROF EXPECTED TO BE ACROSS THE AREA THU MORNING...MOVG TO THE SE
OF THE CWA BY 18Z. CONTD VERY MOIST LOW LEVELS SHOULD ALLOW MODERATE
INSTABILITY TO DVLP DURING THE DAY. WK SFC BOUNDARY REFLECTION OF
UPR TROF ALSO EXPECTED TO MOVE THROUGH THE AREA SHIFTING WINDS FROM
WEST TO NORTH AND PROVIDING SOME LOW LEVEL CONVERGENCE. THUS, FELT
LOW POPS DESERVED TO STAY IN FCST WITH BEST CHANCES OVER THE SE.
WITH UPR RIDGE BUILDING BACK INTO THE AREA THU NGT...DRY WX EXPECTED
ACROSS THE ENTIRE CWA. WINDS WILL BE VERY LIGHT AS A WK SFC RIDGE
MOVES THROUGH THE AREA. AIRMASS WILL REMAIN VERY MOIST, AND IF
SKIES CLEAR, DENSE FOG MAY BE A PROBLEM. GIVEN POTENTIAL FOR
LINGERING CLOUDS HELD OFF ADDING THIS TO FCST ATTM. LITTLE CHANGE
IN TEMPS EXPECTED THU, BUT DWPTS SHOULD BE SLIGHTLY LOWER BEHIND
THE TROF...MAINLY IN THE L70S, SO HEAT INDEX READINGS EXPECTED TO
BE JUST SHY OF ADVISORY CRITERIA.

LONG TERM...
FRIDAY THROUGH TUESDAY...THE INITIAL CONCERN THIS PERIOD IS FOR HEAT
ISSUES...INCLUDING EVEN THE POSSIBILITY OF AN EXCESSIVE HEAT WARNING
OVER SOUTHWEST AREAS FRIDAY. THE UPPER LEVEL RIDGE SHOULD BE OVER
THE AREA FRIDAY AS AN UPSTREAM TROF BEGINS TO EJECT EAST. CURRENT
THINKING IS WITH VERY WARM MID LEVEL TEMPS ANY CONVECTION WILL BE
VERY LIMITED FRIDAY...SO KEPT FRIDAY DRY.  THE AIRMASS OVER THE
REGION HAS BEEN PERSISTENT WITH HEAT INDICES TOPPING 100F DAILY
SOUTH AND SOUTHWEST OF THE FORECAST AREA. AFTERNOON HEAT INDICES
WEDNESDAY OVER THE SOUTHWEST HALF OF IL TOPPED OUT AT 110 TO 115F.
THE NAM/WRF MOS HAS HAD A COOL BIAS RECENTLY AVERAGING 4 DEGREES TOO
COOL AT FWA. HAVE MADE SOME UPDATES TO THE GRIDS/FCST FRIDAY TO TAKE
INTO ACCOUNT THESE EXPECTED WARMER TEMPERATURES AND HIGHER
HUMIDITY... SO PLAN TO CONTINUE TO MENTION HEAT INDICES IN THE
HWO. BOTH THE GFS AND ECMWF OPERATIONAL RUNS HAVE TRENDED TOWARD A
SLOWER AND MORE AMPLIFIED UPPER TROF BY THE END OF THE FORECAST
PERIOD. THIS TROF WILL HELP BREAK THE HOT PATTERN AND ALSO BRING A
CHANCE FOR STORMS OVER THE WEEKEND. KEPT THE ONGOING TIMING OF THE
CHANCE FOR STORMS FROM LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.
SOME TIMING ADJUSTMENT MAY EVENTUALLY BE NEEDED TOWARD A SLOWER
SOLUTION AS THE LATEST GFS MEX ENSEMBLE MOS TIMING FAVORS THIS
SLOWER SOLUTION. SOME OF THE STORMS ON SATURDAY MAY BECOME SEVERE
GIVEN SFC BASED CAPES IN THE 1500 TO 2000 J/KG RANGE COMBINED WITH
FAVORABLE UPPER LEVEL DYNAMICS. PRECIPITABLE WATER VALUES SHOULD
ONCE AGAIN RISE TO NEAR 2.0 INCHES SO LOCALLY HEAVY RAINFALL IS
POSSIBLE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM 11 AM EDT /10 AM CDT/ THIS MORNING TO 8 PM
     EDT /7 PM CDT/ THIS EVENING FOR INZ008-009-012>018-020-
     022>027-032>034.

MI...NONE.
OH...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR OHZ004-005-015-016-024-025.

LM...NONE.
&&

SHORT TERM...JT
LONG TERM...SKIPPER
AVIATION...JT
Hazardous weather outlook, Aug 11, 4:15 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 AM EDT WED AUG 11 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
515 AM EDT WED AUG 11 2010 /415 AM CDT WED AUG 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SEVERE WEATHER
IS NOT EXPECTED BUT LOCALLY HEAVY RAINFALL IS POSSIBLE.

HOT AND HUMID CONDITIONS ARE EXPECTED WITH AFTERNOON WITH HEAT
INDICES FROM 95 TO 102 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. SEVERE WEATHER IS
NOT EXPECTED. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE FRIDAY
NIGHT THROUGH SATURDAY NIGHT. SOME OF THE THUNDERSTORMS SATURDAY
MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.

HOT AND HUMID CONDITIONS ARE EXPECTED THURSDAY THROUGH SATURDAY
WITH AFTERNOON WITH HEAT INDICES FROM 95 DEGREES TO 104 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-120915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
515 AM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. WIND GUSTS TO 35
KNOTS ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. SEVERE WEATHER IS NOT
EXPECTED. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE FRIDAY
NIGHT THROUGH SATURDAY NIGHT. SOME OF THE THUNDERSTORMS SATURDAY
MAY PRODUCE STRONG WINDS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 11, 5:47 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 AM EDT WED AUG 11 2010

INZ022>025-111115-
CASS IN-HUNTINGTON IN-MIAMI IN-WABASH IN-
647 AM EDT WED AUG 11 2010

AT 640 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PERU TO LA
FONTAINE...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  WABASH...LINCOLNVILLE AND RICHVALLEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4082 8595 4077 8540 4067 8572 4071 8627
TIME...MOT...LOC 1046Z 246DEG 7KT 4074 8605 4071 8573
Special weather statement, Aug 11, 6:00 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 AM EDT WED AUG 11 2010

INZ026-027-033-034-111130-
ADAMS IN-BLACKFORD IN-JAY IN-WELLS IN-
700 AM EDT WED AUG 11 2010

AT 653 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTPELIER...OR NEAR HARTFORD CITY...MOVING
EAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONTPELIER...
  PENNVILLE...
  KEYSTONE...
  BALBEC...FIAT AND NOTTINGHAM...
  DOMESTIC AND CENTER...
  BRYANT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4067 8495 4044 8493 4046 8540 4056 8543
TIME...MOT...LOC 1059Z 265DEG 22KT 4052 8530
Special weather statement, Aug 11, 6:16 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 AM EDT WED AUG 11 2010

INZ032-111145-
GRANT IN-
716 AM EDT WED AUG 11 2010

AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SWAYZEE TO 6 MILES
WEST OF FAIRMOUNT TO FAIRMOUNT...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  FAIRMOUNT...
  MARION...
  GAS CITY...
  SWAYZEE...
  SWEETSER...
  JONESBORO...
  SIMS...RADLEY AND NORMAL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4039 8578 4043 8587 4055 8587 4061 8553
      4040 8544 4039 8545
TIME...MOT...LOC 1114Z 270DEG 17KT 4047 8588 4043 8574
          4037 8562
Special weather statement, Aug 11, 6:33 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
733 AM EDT WED AUG 11 2010

INZ013-020-111215-
PULASKI IN-WHITE IN-
733 AM EDT WED AUG 11 2010

AT 731 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF MONON...OR NEAR RENSSELAER...
MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONON...
  FRANCESVILLE...
  LEE...
  LAKESIDE...BUFFALO AND SITKA...
  HEADLEE...PULASKI AND BELL CENTER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4085 8710 4085 8700 4091 8699 4092 8694
      4103 8694 4105 8693 4110 8655 4092 8659
      4081 8659 4079 8711 4084 8711
TIME...MOT...LOC 1132Z 263DEG 23KT 4089 8706
Special weather statement, Aug 11, 7:14 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
814 AM EDT WED AUG 11 2010

INZ013-015-020-022-111300-
CASS IN-FULTON IN-PULASKI IN-WHITE IN-
814 AM EDT WED AUG 11 2010

AT 810 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONON...OR 9 MILES NORTHWEST OF
MONTICELLO...MOVING EAST AT 20 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONTICELLO...
  ROYAL CENTER...
  INDIANA BEACH AND NORWAY...
  BUFFALO...SITKA AND LAKESIDE...
  HEADLEE...
  BELL CENTER AND IDAVILLE...

LAT...LON 4096 8694 4098 8635 4070 8638 4070 8652
      4070 8653 4074 8653 4074 8674 4072 8677
      4068 8676 4068 8680 4078 8695
TIME...MOT...LOC 1213Z 272DEG 19KT 4087 8682

The radar

The Northern Indiana radar (KIWX), 100 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Blackford

When
August 11, 7:20 AM EST
Where
Blackford County, 2.95 mi SSW of Montpelier
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.509, -85.296

The local newspaper reported lightning was the cause of a barn fire in the 4200 block of East 400 North. The barn was fully engulfed in flames when fire fighters arrived. The building suffered extensive damage, estimated at around $50,000. No details on contents or their extent of damage was provided.

Thunderstorm Wind, Cass

When
August 11, 7:43 AM EST to 7:44 AM EST
Where
Cass County, 4.67 mi NW of Lake Cicott
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -86.580

Emergency management officials reported a few trees down onto power lines on County Road 400 North, near the Cass and White county lines.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256727, 256722.